Alert archive / North Dakota / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 99, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 10, 2004, 8:10 PM CDT for Barnes County, Cass County, North Dakota. It was in force for 65 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 10, 2004, 8:10 PM CDT (01:10 UTC)
- Expired
- Jul 10, 2004, 9:15 PM CDT
- In force
- 65 min
- Issued by
- NWS Grand Forks, ND
- Area
- Counties, with a storm outline in the text
Counties Barnes County, ND, Cass County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 69 km from the middle of the area, began a volume at 01:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 10, 8:35 PM CDT | HAIL 0.75 | 2 W Amenia, ND | |
| Jul 10, 8:45 PM CDT | HAIL 0.75 | 10 Nw Litchville, ND |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 10, 3:55 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 1.2 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3426 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 843 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 84 m²/s²
- 0-3 km storm-relative helicity
- 150 m²/s²
- Significant tornado parameter
- 1.8
- Supercell composite
- 9.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFGF 110110 SVRFGF NDC003-017-110215- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 810 PM CDT SAT JUL 10 2004 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BARNES COUNTY IN SOUTHEAST NORTH DAKOTA CASS COUNTY IN SOUTHEAST NORTH DAKOTA * UNTIL 915 PM CDT. * AT 805 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 2 MILES WEST OF ORISKA...OR ABOUT 8 MILES EAST OF VALLEY CITY...MOVING TO THE NORTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... TOWER CITY AT 815 PM... ALICE AT 820 PM... BUFFALO AT 825 PM AND EMBDEN AT 830 PM. REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. LAT...LON 4722 9838 4666 9836 4666 9685 4720 9701 $$ DK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 3:30 PM CDT, 4 hours 40 minutes earlier.
Area forecast discussion, Jul 10, 3:30 PM CDT, 4 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 330 PM CDT SAT JUL 10 2004 .SHORT TERM...FORECAST CHALLENGE IS PRECIPITATION. WHEN LOOKING AT LATEST SURFACE ANALYSIS...LOW PRESSURE OVER NORTH CENTRAL SD...WITH A WARM FRONT EXTENDING THROUGH E ND AND W MN ALONG A JMS-FAR-DTL LINE. WHEN COMPARING MODELS...USED COMPROMISE...AS ETA HAS BEEN DOING BETTER WITH TEMPS...WHEREAS THE GFS HAS BEEN HANDLING PRECIPITATION DEPICTION BETTER. SURFACE DEWPOINTS HAVE RISEN INTO THE LOWER 70S OVER MUCH OF THE AREA...AS MOISTURE IS POOLING ALONG AND S OF THE WARM FRONT. WITH PW VALUES EXPECTED IN THE 1.5 TO 1.75 INCH RANGE AND THE FRONTAL ZONE EXPECTED TO LINGER THROUGH THE S PARTS OF THE AREA...THE FLOOD WATCH STILL LOOKS GOOD. IN ADDITION.. THUNDERSTORMS HAVE REDEVELOPED ALONG TROF WHICH EXTENDS INTO NW MN...WITH RADAR INDICATING LARGE HAIL POSSIBLE FROM THESE STORMS. CONSEQUENTLY...WILL KEEP SEVERE WORDING THAT THIS AFTERNOON AND EVENING. INITIAL MCS MOVES E OF THE AREA ON SUN MORNING...WITH A SHORT BREAK ANTICIPATED FROM THE CONVECTION. WARM FRONT CONTINUES ITS PUSH NORTHWARD THROUGH THE DAY AS LOW PRESSURE REORGANIZES IN W ND. NEXT MCS EXPECTED TO START IN N ND ON SUN EVENING AND MOVE INTO W MN BY MON MORNING. A HIGH PRESSURE RIDGE THEN BUILDS INTO THE N PART OF THE AREA BY 00Z TUE...CONFINING AN ADDITIONAL NOCTURNAL CONVECTION TO THE S 1/2 OF THE AREA FOR TUE NIGHT MON NIGHT. .LONG TERM....(WED-SAT)...500 MB RIDGE OVER THE ROCKY MOUNTAIN STATES KEEPS MOST OF THE FA IN NORTHWEST FLOW EARLY ON. WEAK WAVES DROP THRU THE FLOW WED NIGHT/THU ...AND WOULD FAVOR NORTHWEST MN FOR ANY PCPN CHANCE. RIDGE STARTS TO FLATTEN SOMEWHAT AS NEXT WAVE STARTS TO MOVE THRU FRI NIGHT/SAT. TEMPS LOOK TO REMAIN SUMMERLIKE DURING THE PERIOD...STAYING CLOSE TO NORMAL. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...FLOOD WATCH TONIGHT AND SUN MORNING S OF AN I-94 LINE. MN...FLOOD WATCH TONIGHT AND SUN MORNING S OF A HWY 10 LINE. && NG/GODON
Hazardous weather outlook, Jul 10, 3:50 PM CDT, 4 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 350 PM CDT SAT JUL 10 2004 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-102200- BARNES-BENSON-CASS-CAVALIER-CLAY-EAST BECKER-EAST MARSHALL- EAST OTTER TAIL-EAST POLK-EASTERN WALSH COUNTY-EDDY-GRAND FORKS- GRANT-GRIGGS-HUBBARD-KITTSON-LAKE OF THE WOODS-MAHNOMEN-NELSON- NORMAN-NORTH BELTRAMI-NORTH CLEARWATER-PEMBINA-PENNINGTON-RAMSEY- RANSOM-RED LAKE-RICHLAND-ROSEAU-SARGENT-SOUTH BELTRAMI- SOUTH CLEARWATER-STEELE-TOWNER-TRAILL-WADENA-WEST BECKER- WEST MARSHALL-WEST OTTER TAIL-WEST POLK-WESTERN WALSH COUNTY-WILKIN- 350 PM CDT SAT JUL 10 2004 ...SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS EASTERN NORTH DAKOTA AND THE NORTHWEST QUARTER OF MINNESOTA TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE AREA TONIGHT INTO EARLY SUNDAY. THE MAIN THREAT AREA APPEARS TO BE SOUTH OF HIGHWAY 200 IN NORTH DAKOTA AND MINNESOTA...BUT COULD ALSO OCCUR NORTH OF THIS LINE AS WELL. THE MAIN THREAT FROM THESE STORMS WILL BE LARGE HAIL...BUT TORNADOES AND FLOODING ARE ALSO POSSIBLE. A FLOOD WATCH REMAINS IN EFFECT FOR AREAS ALONG AND SOUTH OF INTERSTATE 94 FOR TONIGHT AND SUNDAY MORNING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. SCATTERED THUNDERSTORMS ARE POSSIBLE EARLY SUNDAY EAST OF THE VALLEY IN MINNESOTA AND ONCE AGAIN SUNDAY NIGHT INTO MONDAY. THESE STORMS ALSO WILL HAVE THE POTENTIAL TO BRING LOCALIZED SEVERE WEATHER AND VERY HEAVY RAINS TO THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED TONIGHT. GODON
In the hours before
Local storm report, Jul 10, 7:09 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
709 PM CDT SAT JUL 10 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0405 PM HAIL LONG POINT 48.98N 94.96W
07/10/2004 0.75 INCH LAKE OF THE WOODS MN PUBLIC
LASTED 3 MINUTES
&&
DTRThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 8:29 PM CDT | Tornado Warning | FGF | Cass | 61 min |
| Jul 10, 9:04 PM CDT | Flash Flood Warning | FGF | Cass | 12 hr |
| Jul 10, 10:27 PM CDT | Severe Thunderstorm Warning | FGF | Cass | 48 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.